Alert archive / Nebraska / Tornado Warnings in 2022

Tornado Warning 23, NWS Omaha, NE

May 30, 2022Cedar County, Knox County, Nebraska

NWS Omaha, NE issued this tornado warning at May 30, 2022, 12:30 AM CDT for Cedar County, Knox County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2022, 12:30 AM CDT (05:30 UTC)
Expired
May 30, 2022, 1:15 AM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Cedar County, NE, Knox County, NE

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 12:42 AM CDTHAIL 1.7510 Se Santee, NEGOLF BALL TO 2 INCH HAIL STONES. TIME ESTIMATED BASED ON RADAR.
May 30, 1:00 AM CDTFUNNEL CLOUD1 Sw Crofton, NEHAM RADIO OPERATOR RELAYED REPORT OF A FEW FUNNEL CLOUDS DESCENDING AND GOING BACK UP AS IT KEEPS MOVING FORWARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 7:16 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2423 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
1.0
Supercell composite
19.2

Open this sounding in Storm Lab

The text

As transmitted.

343 
WFUS53 KOAX 300530
TOROAX
NEC027-107-300615-
/O.NEW.KOAX.TO.W.0023.220530T0530Z-220530T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
1230 AM CDT Mon May 30 2022

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Eastern Knox County in northeastern Nebraska...
  West central Cedar County in northeastern Nebraska...

* Until 115 AM CDT.
    
* At 1229 AM CDT, a severe thunderstorm capable of producing a
  tornado was located 4 miles southeast of Center, or 23 miles
  southwest of Lewis And Clark State Recreation Area, moving
  northeast at 40 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bloomfield around 1240 AM CDT.

Other locations in the path of this tornadic thunderstorm include
Crofton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4271 9736 4250 9779 4259 9792 4284 9769
      4286 9761
TIME...MOT...LOC 0529Z 227DEG 36KT 4258 9779 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Mead
2 follow-up statements
561 
WWUS53 KOAX 300549
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1249 AM CDT Mon May 30 2022

NEC027-107-300615-
/O.CON.KOAX.TO.W.0023.000000T0000Z-220530T0615Z/
Knox NE-Cedar NE-
1249 AM CDT Mon May 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR EASTERN
KNOX AND WEST CENTRAL CEDAR COUNTIES...
    
At 1249 AM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Bloomfield, or 13 miles south of Lewis
And Clark State Recreation Area, moving northeast at 40 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Crofton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4271 9736 4250 9779 4259 9792 4284 9769
      4286 9761
TIME...MOT...LOC 0549Z 226DEG 34KT 4268 9763 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Mead
490 
WWUS53 KOAX 300557
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1257 AM CDT Mon May 30 2022

NEC027-107-300615-
/O.CON.KOAX.TO.W.0023.000000T0000Z-220530T0615Z/
Knox NE-Cedar NE-
1257 AM CDT Mon May 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR EASTERN
KNOX AND WEST CENTRAL CEDAR COUNTIES...
    
At 1257 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Crofton, or 8 miles south of Lewis And Clark State
Recreation Area, moving northeast at 40 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bloomfield, Crofton, Weigand Marina, Lindy and Santee Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4271 9736 4253 9773 4264 9787 4284 9769
      4286 9761
TIME...MOT...LOC 0557Z 219DEG 47KT 4274 9755 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Mead

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 29, 6:11 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, May 29, 6:11 PM CDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 PM CDT Sun May 29 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 323 PM CDT Sun May 29 2022

Quite a bit of cloud cover across the area this afternoon, but
strong southerly flow was ushering in plenty of warm, moist air
and providing enhanced mixing. Temperatures as of 3 PM were in the
mid to upper 80s with dewpoints largely in the mid 60s. Given the
airmass in place, potential remains for severe weather late this
afternoon through this evening, especially near a slow-moving cold
front analyzed roughly along a line containing Yankton, SD, and
Albion, NE. Guidance suggests it remains fairly stationary the
remainder of the day and should provide an eventual focus for
convective initiation. The big question remains if/when a fairly
stout cap breaks, which was still very much in place per an early
afternoon sounding from near Plainview in Pierce County, NE,
provided by the TORUS research group. Given the expansive cloud
cover, tend to lean toward the cap holding longer than a "normal"
stormy day, but still tough to discount the strong mixing taking
place. For what it's worth, several CAM solutions suggest an
initiation around 7PM, which seems reasonable. Once storms do go,
plenty of instability and deep layer shear to take advantage of
with several pieces of guidance suggesting 3000+ J/kg of MUCAPE
and 50+ kts of 0-6 km shear. As such, expect supercells, likely
splitting, as model hodographs are rather straight, capable of all
severe weather threats. The tornado threat may be at least
somewhat limited by rather weak low level shear, but enhancements
right along the boundary and a strengthening low level jet this
evening certainly say tornadoes will be possible. Whether or not
storms initiate at 7 PM, do expect another window of potential
initiation at roughly 10-11 PM as a surface low deepens over
western KS and enhances convergence along the front. This storms
could also be supercellular, but look like they could quickly
become more linear and push off to the northeast. All severe
weather hazards would be possible with these as well, but could be
a little more difficult for surface-based convection given time
of day.

Much like this morning, spotty showers and elevated storms may
develop in far eastern NE into southwest IA Monday morning given
strong moisture transport and a little isentropic ascent. Model
soundings do show quite a bit of dry air in the lower levels, but
that didn't stop things from happening this morning.

The same warm, moist, unstable airmass will remain in the region
Monday while the front shifts a little farther east. Expect a
similar severe weather setup along the boundary with latest
guidance suggesting initiation once again in the late
afternoon/early evening timeframe. Straight hodographs with strong
deep layer shear once again suggest potential for splitting
supercells, but given boundary- parallel orientation of the deep
layer shear, thinking storms develop into a line rather quickly.
Training of this line could also yield a locally heavy rain and
flooding threat. Really the main question on Monday will be where
the front and potential outflow boundaries set up following
tonight's storms. Otherwise, also of note on Monday will be
strengthening winds as a surface low deepens and pushes northward
into SD. Gusts of 40 to 50 mph will be possible at times,
especially in northeast NE, and a wind advisory may eventually be
needed.

Showers and storms are expected to linger near the front in far
southeast NE/southwest IA into at least Tuesday morning. A few
various ensemble members do keep the boundary roughly stationary
through the day with severe weather potential developing along it
by the afternoon. However, the vast majority of guidance suggests
the front pushes well southeast of the forecast area by the
afternoon, which makes sense given the expected ongoing precip
early in the day. Otherwise, with the front exiting, the entire
area will see relief from the heat as temperatures get back down
into the 70s for most. Wednesday looks even cooler with some
shortwave energy sliding through and providing at least low-end
rain chances for most of the area. With northerly flow ushering in
dry air and any instability remaining well south, not expecting
much more than some light showers through the day. Surface high
pressure should provide a dry Thursday. Southerly flow then ramps
back up and ushers slightly warmer, more moist air into the area
Friday and into the weekend. This sets the stage for more precip
chances as early as Friday evening as additional bits of shortwave
energy move through the forecast area. Highest chances for
showers and storms currently look to be Saturday evening, though
still quite a bit of spread in the guidance yields rather low
confidence in the weekend forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 611 PM CDT Sun May 29 2022

Strong south winds with gusts of 25 to 35 will continue through
the forecast period at KOMA and KLNK with initially lighter winds
strengthening to similar magnitudes at KOFK. VFR conditions are
expected to prevail at terminal locations with the exception being
potentially at KOFK where latest model guidance suggests an
increasing potential for thunderstorms by about 03 or 04z. We will
maintain VFR conditions there, but will be monitoring for a
potential amendment should confidence increase in visibility
and/or ceiling restrictions.

Another round of thunderstorms appears possible on Monday
afternoon at KOMA, where we have included a PROB30 group.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Mead
Hazardous weather outlook, May 30, 12:13 AM CDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1213 AM CDT Mon May 30 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301915-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1213 AM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Severe storms will affect parts of northeast Nebraska at least
through around 3 or 4 am. Tornadoes, large hail and damaging winds
are all possible. The threat is highest west of a line from Wayne
to Columbus.

Spotty thunderstorms are possible late tonight into Monday morning
in far eastern Nebraska into southwest Iowa. If these develop,
they are unlikely to be severe.

Southwest winds could gust in the 40 to 50 mph range at times
Monday afternoon, especially in portions of northeast Nebraska.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

Additional severe storms are possible late Monday afternoon into
Monday night, with the greatest threat being from southeast
Nebraska into southwest Iowa. Large hail, damaging winds, and
tornadoes will be possible, along with locally heavy rainfall
potentially leading to flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed in parts of northeast Nebraska
early this morning. Please pass along any reports.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:26 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox23 min
May 29, 11:30 PM CDTSevere Thunderstorm WarningOAXCedar, Wayne28 min
May 29, 11:33 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce42 min
May 30, 12:04 AM CDTTornado WarningOAXAntelope, Knox41 min
May 30, 12:16 AM CDTSevere Thunderstorm Warning Considerable damage threatOAXAntelope, Knox44 min
May 30, 12:41 AM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce23 min
May 30, 1:02 AM CDTTornado WarningOAXCedar, Knox43 min
May 30, 1:18 AM CDTSevere Thunderstorm WarningOAXCedar42 min
May 30, 2:50 AM CDTSpecial Weather StatementOAXCedar, Knox, Pierce, Wayne40 min
May 30, 3:23 AM CDTSpecial Weather StatementOAXCedar22 min
May 30, 3:35 AM CDTWind AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 24 more19 hr
May 30, 5:07 AM CDTSpecial Weather StatementOAXAntelope, Boone, Knox23 min
May 30, 11:38 AM CDTSevere Thunderstorm WarningOAXBoone52 min
May 30, 12:00 PM CDTSevere Thunderstorm WarningOAXKnox30 min
May 30, 12:12 PM CDTSevere Thunderstorm WarningOAXAntelope33 min
May 30, 12:16 PM CDTSevere Thunderstorm WarningOAXAntelope16 min
May 30, 12:42 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox48 min
May 30, 4:21 PM CDTSpecial Weather StatementOAXKnox24 min
May 30, 4:46 PM CDTSpecial Weather StatementOAXAntelope, Boone, Madison, Pierce, Platte, Stanton44 min
May 30, 4:50 PM CDTSpecial Weather StatementOAXKnox40 min
May 30, 5:39 PM CDTSpecial Weather StatementOAXAntelope, Cedar, Pierce, Wayne51 min

Nearby

Tornado Warnings in Nebraska, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.